[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 14, 1996

Reversible Membranous Nephropathy Associated With the Use of Nonsteroidal Anti-inflammatory Drugs

Author Affiliations

From the Mayo Graduate School of Medicine (Dr Radford), Division of Nephrology and Internal Medicine (Drs Larson, Wagoner, Donadio, and McCarthy), and Division of Anatomic Pathology (Drs Holley and Grande), Mayo Clinic and Mayo Foundation, Rochester, Minn.

JAMA. 1996;276(6):466-469. doi:10.1001/jama.1996.03540060042033
Abstract

Objective.  —To investigate the frequency of membranous nephropathy associated with nonsteroidal anti-inflammatory drug (NSAID) use and identify associated clinical characteristics.

Design.  —Retrospective chart review.

Setting.  —A large group practice that staffs 2 large teaching hospitals.

Patients.  —All patients diagnosed as having stage I or early stage II membranous nephropathy by renal biopsy between January 1975 and May 1995.

Main Outcome Measures.  —Nephrotic syndrome was said to be associated with NSAID use if patients developed nephrotic syndrome while taking an NSAID and if other causes of membranous nephropathy were excluded and a rapid remission of the nephrotic syndrome followed withdrawal of the drug.

Results.  —Of 125 patients identified with early membranous nephropathy, 29 were taking NSAIDs at the time symptoms of nephrotic syndrome developed. Thirteen of these patients met the criteria for NSAID-associated membranous nephropathy. None of these patients had any evidence of renal insufficiency or significant proteinuria after follow-up periods ranging from 5 months to 13 years. In addition to diclofenac and fenoprofen, which have previously been implicated, ibuprofen, nabumetone, naproxen, and tolmetin were found to be associated.

Conclusions.  —Nephrotic syndrome due to membranous nephropathy should be recognized as an idiosyncratic drug reaction to many NSAIDs. Because withdrawal of the drug may result in prompt and complete recovery of normal renal function, a history of NSAID intake should be sought in patients with membranous nephropathy.

×